Alert archive / Wyoming / Special Weather Statements in 2018

Special Weather Statement, NWS Riverton, WY

August 2, 2018Sublette County, Wyoming

NWS Riverton, WY issued this special weather statement at Aug 2, 2018, 5:21 PM MDT for Sublette County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 5:21 PM MDT (23:21 UTC)
Expired
Aug 2, 2018, 5:45 PM MDT
In force
24 min
Issued by
NWS Riverton, WY

County Sublette County, WY

The radar

The Pocatello radar (KSFX), 176 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
2881 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS85 KRIW 022321
SPSRIW

Special Weather Statement
National Weather Service Riverton WY
521 PM MDT THU AUG 2 2018
 
WYZ014-024>026-022345-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Salt River and Wyoming Ranges-
521 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND
NORTHERN LINCOLN COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Meadow Creek Guard Station to
near Mount Wagner. Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mount Coffin, Wyoming Peak, Middle Piney Lake, Merna and Corral 
  Creek Guard Station around 535 PM MDT.
  Warren Bridge around 545 PM MDT.

Other locations impacted by these storms include Sacajawea
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 11090 4253 11088 4256 11088 4299 11052
      4316 10968 4256 11020 4250 11093
TIME...MOT...LOC 2321Z 258DEG 47KT 4294 11054 4258 11085 

$$

Troutman

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Aug 2, 12:52 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 2, 12:52 PM MDT, 4 hours 29 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1252 PM MDT Thu Aug 2 2018

.SHORT TERM...This evening through Sunday
Issued at 1223 PM MDT Thu Aug 2 2018

Monsoonal moisture in the sw will aid convection down there
spreading ne into the evening hours. Thermal trough/shortwave noted
on the upper air and satellite analysis this morning is moving into
ern ID and far swrn MT and this will be the focus for storms as it
moves into YNP through the afternoon hours and then spreads across
the north. A little better mid level westerlies and mid level
cooling will create the potential for a few stronger storms. A lot
of the area will have the threat of storms through the evening hours
with a few lingering overnight. Another round of storms is expected
Friday. The next approaching shortwave for Friday may draw another
round of monsoonal moisture nwd while some forcing across the north
with the trough and exiting jet may aid in storms across the far
north. The subtle front from today's wave washes out Friday before
the 'stronger' front drops down Friday night into Saturday hanging
around our central zones on Saturday. South of the boundary over
Sweetwater, Uinta and srn Lincoln County up to the Greens and
Rattlesnakes may have critical fire weather conds. The two critical
fuels zones 277 and 279 will have a fire weather watch for Saturday
from noon to 9 pm. If the front washes out further north, then 280
and even 283 could become critical. On Sunday, the system that is
currently out near 31-32N/142W will move onshore Saturday night and
move across us on Sunday. It could be an active day, especially
along and east of the divide as front remains in place while trough
approaches and dual jet structure develops in the nern zones.

.LONG TERM...Monday night through Thursday
Issued at 1223 PM MDT Thu Aug 2 2018

Pattern transition is forecast to be underway next week, as upper
low from the Gulf of Alaska dives south and cuts off over the
eastern Pacific, pumping up a ridge over the western U.S. Medium-
range models show an overall trend westward with this trough/ridge
pattern. This shift will put Wyoming under the influence of NW flow
aloft rather than under the dome of hot air; so forecast
temperatures, at least east of the Divide, have been trended
slightly cooler. Some adjustments further downward may be necessary
if this trend further westward of the ridge continues. A similar
pattern was responsible for severe weather outbreaks in late July;
however, models are placing mean surface trough and higher CAPES
along and east of Wyoming's eastern border, drier air over west and
central Wyoming. We have slight chances of thunderstorms over the
Bighorn Mountains on Monday; otherwise, dry conditions are expected
to prevail Monday through Thursday.

&&

.AVIATION...For the 00Z TAFS through 00Z Friday afternoon
Issued at 1223 PM MDT Thu Aug 2 2018

Showers and thunderstorms will continue through 06Z. Expect showers
and storms to persist through 06Z Fri in the central and east. VFR
conditions will occur at the terminal sites through the period.
Local MVFR conditions will occur with some of the stronger storms
due to heavy rain which would reduce visibility. Mountains will be
obscured at times. Another round of showers and thunderstorms is
likely tomorrow afternoon.

&&

.FIRE WEATHER...
Issued AT 1223 PM MDT Thu Aug 2 2018

...Fire Weather Watch Saturday from Noon to 9 pm for zones 277 and
279...

Scattered thunderstorms will move east across the area through this
evening. Isolated to widely scattered showers will continue through
the overnight hours, especially over southern portions. Another bout
of widely scattered to scattered thunderstorms will occur Friday
afternoon and evening. A Fire Weather Watch is in effect for fire
zones 277 and 279 from noon to 9 pm Saturday, due to very low RH
values and gusty winds up to 35 mph.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for WYZ277-279.

&&

SHORT TERM...Skrbac
LONG TERM...Hulme
AVIATION...Hulme
FIRE WEATHER...Skrbac
Hazardous weather outlook, Aug 2, 1:47 AM MDT, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
147 AM MDT Thu Aug 2 2018

WYZ001>020-022>030-031100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
147 AM MDT Thu Aug 2 2018

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Scattered afternoon and evening thunderstorms. The main threat
will be gusty outflow winds of 50 to 55 mph possible. Warm
conditions and gusty winds will elevate fire weather conditions
across central and eastern portions this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Sunday...Warm with gusty west wind will elevated
fire weather conditions across southern Wyoming during the
afternoon and early evening. Isolated to scattered afternoon and
evening thunderstorms across mainly northern Wyoming.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts past 45 mph. Thank you.

In the hours before

Special weather statement, Aug 2, 4:37 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
437 PM MDT THU AUG 2 2018

WYZ009-022300-
Bighorn Mountains Southeast-
437 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 500 PM MDT...

At 435 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Dayton, or 29 miles west of Sheridan, moving
southeast at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4455 10699 4456 10699 4456 10698
TIME...MOT...LOC 2235Z 302DEG 52KT 4496 10751

Troutman
Special weather statement, Aug 2, 4:37 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Riverton WY
437 PM MDT THU AUG 2 2018

WYZ015-017>019-022300-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
437 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
500 PM MDT...

At 436 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Sand Draw, or 12 miles southeast of Riverton, moving
east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Riverton, Lander, Fort Washakie, Arapahoe, Ethete, Hudson, Red
Canyon, Milford, Sweetwater Station, Sand Draw, Beaver Creek Gasoline
Plant, Wyoming Indian Elementary School, Riverton Country Club,
Arapahoe Elementary School, St Stephens, Beaver Creek Gas Plant Devon
Energy Corporation Power Plant, Fremont County Fairgrounds, Riverton
Landfill, Riverton Regional Airport and Lander Hunt Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4255 10783 4245 10867 4250 10863 4252 10866
      4253 10871 4304 10893 4313 10797
TIME...MOT...LOC 2236Z 262DEG 10KT 4292 10820

Hulme
Special weather statement, Aug 2, 4:50 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Riverton WY
450 PM MDT THU AUG 2 2018

WYZ019-020-022-022315-
Green Mountains and Rattlesnake Range-Casper Mountain-Natrona County
Lower Elevations-
450 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA COUNTY UNTIL
515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong outflow boundary
11 miles southeast of Ervay, or 40 miles northeast of Jeffrey City,
moving southeast at 25 mph.

Winds in excess of 40 mph will be possible with this boundary.

Locations impacted include...
Devil's Gate, Independence Rock and Austin Creek Natural Gas
Processing Plant.

LAT...LON 4243 10703 4244 10739 4268 10756 4303 10691
      4269 10643
TIME...MOT...LOC 2249Z 325DEG 24KT 4279 10716

Hulme
Special weather statement, Aug 2, 4:54 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Riverton WY
454 PM MDT THU AUG 2 2018

WYZ012-013-022330-
Jackson Hole-Teton and Gros Ventre Mountains-
454 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON COUNTY UNTIL
530 PM MDT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kelly, or near Moose, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Moose, Moran Junction, Kelly, Togwotee Pass, Buffalo Valley Ranch,
Phelps Lake, Turpin Meadow Lodge, Brooks Lake Lodge, Gros Ventre
Campground, Crystal Creek Campground, Hatchet Campground, Lutons Log
Cabins And Lodge, Jackson Hole Golf And Tennis Club, Togwotee
Mountain Lodge, Jackson Hole Airport, Jackson National Fish Hatchery,
Buffalo Ranger Station and Lost Creek Ranch And Spa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4405 11038 4375 10999 4374 10998 4374 11000
      4354 11060 4353 11077 4362 11082
TIME...MOT...LOC 2253Z 229DEG 20KT 4370 11061

Hulme
Special weather statement, Aug 2, 5:04 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Riverton WY
504 PM MDT THU AUG 2 2018

WYZ002-012-014>016-024>026-022330-
Wind River Mountains West-Upper Green River Basin-Upper Wind River
Basin-Wind River Mountains East-Upper Green River Basin
Foothills-Teton and Gros Ventre Mountains-Salt River and Wyoming
Ranges-Absaroka Mountains-
504 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HOT SPRINGS...
NORTHWESTERN SUBLETTE AND NORTHWESTERN FREMONT COUNTIES UNTIL 530 PM
MDT...

At 503 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Union Pass to near Merna.
Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Union Pass around 510 PM MDT.
  Dubois and Cora around 520 PM MDT.
  New Fork Lake and Torrey Lake around 525 PM MDT.
  Willow Lake and White Pine Ski Area around 530 PM MDT.

Other locations impacted by these storms include Green River Lake
Campground, Dubois Municipal Airport, Bitterroot Ranch, Crooked Creek
Guest Ranch and Fremont Lake Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4371 10899 4293 10959 4290 11046 4355 10997
TIME...MOT...LOC 2303Z 261DEG 58KT 4350 11000 4297 11040

Troutman
Special weather statement, Aug 2, 5:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Riverton WY
521 PM MDT THU AUG 2 2018

WYZ014-024>026-022345-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Salt River and Wyoming Ranges-
521 PM MDT THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SUBLETTE AND
NORTHERN LINCOLN COUNTIES UNTIL 545 PM MDT...

At 521 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Meadow Creek Guard Station to
near Mount Wagner. Movement was east at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Mount Coffin, Wyoming Peak, Middle Piney Lake, Merna and Corral
  Creek Guard Station around 535 PM MDT.
  Warren Bridge around 545 PM MDT.

Other locations impacted by these storms include Sacajawea
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4253 11090 4253 11088 4256 11088 4299 11052
      4316 10968 4256 11020 4250 11093
TIME...MOT...LOC 2321Z 258DEG 47KT 4294 11054 4258 11085

Troutman

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 12:42 PM MDTFire Weather WatchRIWFremont, Lincoln, Natrona, Sweetwater, Uinta37 hr
Aug 2, 1:06 PM MDTSpecial Weather StatementRIWHot Springs24 min
Aug 2, 1:12 PM MDTSpecial Weather StatementRIWPark33 min
Aug 2, 1:28 PM MDTSpecial Weather StatementRIWFremont32 min
Aug 2, 1:51 PM MDTSpecial Weather StatementRIWHot Springs24 min
Aug 2, 2:04 PM MDTSpecial Weather StatementRIWHot Springs26 min
Aug 2, 2:05 PM MDTSpecial Weather StatementRIWSublette25 min
Aug 2, 2:09 PM MDTSpecial Weather StatementRIWFremont36 min
Aug 2, 2:12 PM MDTSpecial Weather StatementRIW33 min
Aug 2, 2:18 PM MDTSpecial Weather StatementRIWWashakie27 min
Aug 2, 2:33 PM MDTSpecial Weather StatementRIWSublette27 min
Aug 2, 2:43 PM MDTSpecial Weather StatementRIWTeton32 min
Aug 2, 2:47 PM MDTSpecial Weather StatementRIWBig Horn28 min
Aug 2, 2:52 PM MDTSpecial Weather StatementRIWWashakie23 min
Aug 2, 3:02 PM MDTSevere Thunderstorm WarningRIWBig Horn43 min
Aug 2, 3:12 PM MDTSpecial Weather StatementRIWTeton33 min
Aug 2, 3:24 PM MDTSpecial Weather StatementRIWNatrona36 min
Aug 2, 3:44 PM MDTSevere Thunderstorm WarningRIWBig Horn31 min
Aug 2, 3:56 PM MDTSpecial Weather StatementRIWFremont34 min
Aug 2, 4:03 PM MDTSpecial Weather StatementRIWTeton27 min
Aug 2, 4:22 PM MDTSpecial Weather StatementRIWHot Springs38 min
Aug 2, 4:31 PM MDTSpecial Weather StatementRIW29 min
Aug 2, 4:37 PM MDTSpecial Weather StatementRIWSheridan23 min
Aug 2, 4:50 PM MDTSpecial Weather StatementRIWNatrona25 min
Aug 2, 4:54 PM MDTSpecial Weather StatementRIWTeton36 min
Aug 2, 5:04 PM MDTSpecial Weather StatementRIW26 min
Aug 2, 5:23 PM MDTSpecial Weather StatementRIW37 min
Aug 2, 5:41 PM MDTSpecial Weather StatementRIWSublette34 min
Aug 2, 5:42 PM MDTSpecial Weather StatementRIW33 min
Aug 2, 5:59 PM MDTSpecial Weather StatementRIWSublette31 min

Nearby

Special Weather Statements in Wyoming, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.